Tornadoes · United States · Iowa · 2015
EF0 tornado, Van Meter to Ortonville, Iowa, May 17, 2015
From Van Meter to Ortonville, this EF0 tornado ran 0.3 miles across Dallas County on May 17, 2015, touching down at 3:00 AM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 17, 2015
- Touchdown
- 3:00 AM CDT (08:00 UTC)
- Lifted
- 3:01 AM CDT (08:01 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dallas County
- Touchdown point
- 41.572, -93.988
- Lift-off point
- 41.576, -93.985
- Record number
- 1505170200-01
The damage survey
34 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Horse trailer thrown from the ENE of the tree, into the tree, causing it to fail. Other damage in the area would suggest EF-0 intensity.
- Car flipped. Caused by horse trailer hitting the car.
- Debris from outbuilding overhang that failed on the east side of the structure. Debris went NW, then W, and W/SW. Pont placed at the outbuilding.
- Stand of trees damaged. A number of trunks snapped. Trees facing various directions (NW and SW primarily)
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong upper level low pressure system lifted northeast out of the southwest U.S. during the early morning hours of the 17th. The surface low was over South Dakota as a line of thunderstorms developed ahead of an advancing dry line that was south of the low. The atmosphere was moderately unstable with about 2000 J/kg as the storms developed in the evening. CAPE in the -10 to -30 C layer of the atmosphere was only about 400 J/kg with a freezing level around 13,000 feet. The lifted index was in the -4 to -5 C range as the storms approached with 40 to 45 kts of shear available. The LCL was quite low, around 750 meters. CAPE in the zero to 3 km layer was 50 to 100 J/kg. Precipitable water values were quite high, in the 1.25 to 1.5 inch range. For the most part, the thunderstorms were not severe and produced mainly heavy rainfall. Several reports of 2 to 3 inches of rainfall were received from southwest into north central Iowa. As the line advanced eastward, a small mesoscale vorticity maximum was observed riding north along the line. The thunderstorms became enhanced as it moved north with a line of damage extending from Clarke County north to Webster County. Eighty two cars of a railroad train were derailed by the winds, with two of them blown off into the nearby field. Numerous very large trees were downed and some farm buildings lost roofs. Reports of trees and power lines being blown down continued north as the vorticity maximum lifted north.
This brief tornado only damaged trees near the North Raccoon River.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 16, 11:58 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 16, 11:58 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1158 PM CDT SAT MAY 16 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 324 PM CDT SAT MAY 16 2015 CONVECTIVE TRENDS WILL REMAIN THE PRIMARY CONCERN INTO THE NIGHT. THE CURRENT SITUATION HAS ISOLATED WEAK ELEVATED CONVECTION DRIFTING ACROSS ERN IA WHICH HAS BECOME MORE SURFACE BASED WITH TIME AS MLCAPES AND CINHS TRENDED MORE FAVORABLE. EFFECTIVE SHEAR AND CONVERGENCE ARE FAIRLY WEAK HOWEVER SO EXPECT PERSISTENCE OR EVEN A SLIGHT DOWNWARD TREND INTO THE EARLY EVENING HOURS. ATTENTION WILL THEN TURN UPSTREAM AND BECOMES MORE PROBLEMATIC. UNCAPPED 1500-2000 J/KG MLCAPES ARE IN PLACE AHEAD OF KS CONVECTION WITH INCREASED EFFECTIVE SHEAR FARTHER WEST LEADING TO THE POTENTIAL OF MORE ORGANIZATION. TRENDS ARE LEANING TOWARD THE POTENTIAL FOR MORE ROBUST SURFACE BASED POTENTIAL JUST WEST OF THE MO RIVER. MOST CONVECTION ALLOWING MODELS EXPAND AND DEVELOP THIS INTO WRN IA DURING THE EVENING WITH THE MEAN WIND. NAM ELEVATED CAPE LOOKS BELOW 1000 J/KG INTO THE NIGHT...SO WHILE INSTABILITY WILL NOT BE EXTREME BOTH SHALLOW AND DEEP SHEAR INCREASE WITH LOW LEVEL JET INCREASING TO 50KTS OR SO. MAIN THREATS WOULD BE HAIL AND WIND BUT CANNOT RULE OUT A QLCS TORNADO EITHER AS 0-1KM SHEAR INCREASES INTO THE NIGHT. SHEAR WILL CERTAINLY BE THERE...BUT QUESTION WILL BE HOW ROBUST THE MCS IS BY THE TIME IT REACHES IA. WHATEVER REACHES US SHOULD PERSIST INTO THE NIGHT IN SOME FORM HOWEVER WITH PERSISTENT STRONG LOW LEVEL MOISTURE TRANSPORT. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 324 PM CDT SAT MAY 16 2015 MAIN FORECAST CONCERN WILL BE WITH PRECIPITATION CHANCES FOR BEGINNING OF PERIOD. EXPECT LINGERING PRECIPITATION FROM OVERNIGHT TO BE ONGOING IN THE NORTH AND EAST...THOUGH EXPECT PRECIPITATION TO BECOME MORE SCATTERED THROUGH THE MORNING HOURS. UPPER LEVEL LOW WILL CONTINUE TO LIFT NORTHEAST FROM NEBRASKA THROUGH THE DAY SUNDAY...REACHING NORTHERN MINNESOTA BY LATE IN THE DAY. CONCERN WILL BECOME PLACEMENT OF BOUNDARY ACROSS CENTRAL IOWA...MODELS ARE IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SYSTEM...WITH BOUNDARY PUSHING EAST QUICKLY AFTER 18Z. NEAR BOUNDARY COULD SEE POTENTIAL FOR SEVERE THUNDERSTORMS WITH MODELS INDICATING CAPE VALUES OF NEAR/OVER 2000 J/KG...INCREASING TO THE EAST. SHEAR VALUES WILL SUFFICIENT TO SUPPORT THUNDERSTORMS WHICH DEVELOP WITH BULK SHEAR OF NEAR 40KTS. THIS COULD LEAD TO A WINDOW OF SEVERE POTENTIAL IN THE AFTERNOON EAST OF INTERSTATE 35...BEFORE QUICKLY PUSHING EASTWARD OUT OF CWA. HOWEVER...STILL SOME UNCERTAINTY IF THESE PARAMETERS WILL BE ABLE TO BE REALIZED WITH LINGERING PRECIPITATION AND CLOUDS FROM OVERNIGHT CONVECTION...WITH CONDITIONS BEING MORE FAVORABLE TO THE EAST OF THE CWA. WINDS WILL BE STRONG AND GUSTY TOMORROW WITH GOOD SOUTHERLY FLOW AND MIXING. TOP OF MIXED LAYER WINDS IN THE NORTH ARE NEAR 40KTS...AND MAY BE NEAR ADVISORY CRITERIA AT TIMES IN THE NORTH. HOWEVER...AGAIN WITH EXPECTED LINGERING PRECIPITATION/CLOUDS IN THE NORTH MAY HELP LIMIT MIXING. BEHIND BOUNDARY ANOTHER ROUND OF COOLER AIR WILL PUSH IN AS LOW MOVES EAST. NAM IS MOST AGGRESSIVE WITH THE COOLING...AND FEEL IT IS TOO AGGRESSIVE GIVEN TIME OF YEAR...AND HAVE KEPT TEMPERATURES NEAR GOING...TRENDING TOWARDS GFS. COLDEST NIGHT WILL BE MONDAY NIGHT...WITH DRY AIR AND HIGH PRESSURE WORKING SOUTH MAY BE TOO WARM ON LOWS...WHICH COULD DROP READINGS TO NEAR FREEZING IN THE NORTH. HOWEVER...WINDS WILL REMAIN UP WHICH SHOULD HELP LIMIT COOLING SOMEWHAT. NEXT CHANCES FOR PRECIPITATION WILL COME TUESDAY AS SYSTEM LIFTS NORTH FROM FOUR CORNERS REGION. HOWEVER...WITH HIGH PRESSURE IN PLACE ACROSS THE NORTHERN PLAINS HAVE KEPT PRECIPITATION CHANCES TO THE SOUTH AND MAY BE TOO AGGRESSIVE. ANOTHER ROUND OF PRECIPITATION CHANCES COMES FOR THE WEEKEND AS LOW PRESSURE SYSTEM COMES ONSHORE IN SOUTHERN CALIFORNIA AND PUSHES HIGH EAST FOR VERY END OF PERIOD. ATTM MODELS ARE IN GOOD AGREEMENT WITH THE TIMING AND PLACEMENT OF THIS SYSTEM..THOUGH GFS IS A BIT MORE AGGRESSIVE AND HAVE JUST KEPT CHANCES POPS ATTM. && .AVIATION...17/06Z ISSUED AT 1153 PM CDT SAT MAY 16 2015 OUT AHEAD OF THE SHOWERS AND STORMS CONDITIONS SHOULD REMAIN VFR. MOST AREAS WITHIN THE SHOWERS AND STORMS WILL SEE AT LEAST PERIODS OF MVFR OR BORDERLINE VFR CIGS. WITH SLOW PROGRESSION OF SHOWERS EASTWARD AND WEAKENING...HAVE HANDLED PRECIP AT MCW...ALO..AND OTM WITH VCSH. SUNDAY WILL BE HIGHLIGHTED BY RAPIDLY INCREASING WINDS WITH SUSTAINED TO AROUND 20KTS AND GUSTS TOWARDS 30KTS OR MORE. WAS NOT CONFIDENT ENOUGH TO PUT PREVAILING 30KT PLUS GUSTS. STORMS...ESPECIALLY IN THE EAST...MAY FIRE UP LATER IN THE AFTERNOON SUNDAY TOO...BUT HAVE KEPT THOSE OUT OF TAFS FOR THE TIME BEING. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMALL LONG TERM...AWB AVIATION...CURTIS
Hazardous weather outlook, May 16, 4:05 PM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT SAT MAY 16 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-172115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS MOVING EAST ACROSS THE AREA TONIGHT. SOME STORMS MAY BE SEVERE IN THE WEST WITH HIGH WINDS AND HAIL THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING AND AGAIN THE AFTERNOON. SOME STORMS MAY BE SEVERE WITH HIGH WINDS AND HAIL THE MAIN THREAT...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE AFTERNOON AND EAST OF INTERSTATE 35. SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY NIGHT...AND AGAIN FRIDAY. THE LIKELIHOOD OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...MAINLY WEST OF U.S. HIGHWAY 169 AWB
In the hours before
Special weather statement, May 16, 9:07 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 907 PM CDT SAT MAY 16 2015 IAZ058-071-081-082-092-093-170415- GUTHRIE-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...GUTHRIE CENTER...PANORA...BAYARD... CASEY...GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING... CRESTON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR 907 PM CDT SAT MAY 16 2015 ...HEAVY RAINFALL WITH PONDING/STANDING WATER POSSIBLE... A SLOW EASTWARD PROGRESSING LINE OF STORMS WILL CONTINUE THROUGH THE EVENING. STORMS WITHIN THE LINE ARE MOVING NORTHWARD AND AREAS MAY SEE MULTIPLE STORMS PASS OVER. THE STORMS MAY CONTAIN HEAVY RAINFALL AND LOCAL TOTALS MAY REACH OR EXCEED ONE AND A HALF INCHES. AS A RESULT...ROADSIDE DITCHES AND LOW LYING AREAS MAY EXPERIENCE PONDING WATER...AND ROADS MAY BECOME COVERED BY STANDING WATER...ESPECIALLY IN URBAN AREAS. CURTIS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
8.0 hours before the tornado, 201 km from the path. May 17, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -102565 J/kg
- Surface CAPE
- 80 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Des Moines (DSM), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 17, 2015
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 1:38 AM CDT | EF1 | Lawrence, MO | 4.5 | 100 | $100,000 | ||
| May 17 | 2:07 AM CDT | EF0 | Polk, MO | 1.7 | 200 | |||
| May 17 | 2:10 AM CDT | EF0 | Polk, MO | 10.6 | 100 | $15,000 | ||
| May 17 | 2:11 AM CDT | EF0 | Polk, MO | 2.1 | 100 | $20,000 | ||
| May 17 | 2:20 AM CDT | EF0 | Madison, IA | 7.1 | 130 | $25,000 | ||
| May 17 | 2:27 AM CDT | EF0 | Madison, IA | 1.7 | 50 | |||
| May 17 | 2:38 AM CDT | EF0 | Dallas, MO | 0.1 | 40 | $5,000 | ||
| May 17 | 2:40 AM CDT | EF1 | Madison, IA | 1.5 | 100 | |||
| May 17 | 2:40 AM CDT | EF1 | Madison, IA | 1.5 | 110 | $50,000 | ||
| May 17 | 3:30 AM CDT | EF1 | Tangipahoa Parish, LA | 1.6 | 50 | 2 | $100,000 | |
| May 17 | 3:31 PM CDT | EF0 | Shawano, WI | 4.8 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.